MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT0103
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/24/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery (acom) using penumbra smart coils (smart coils) and a non-penumbra microcatheter.During the procedure, a smart coil would not advance at all within its introducer sheath; therefore, it was removed.The procedure was completed using a new smart coil.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked at approximately 136.0 cm and 138.0 cm from the proximal end.The pusher assembly was fractured at approximately 137.0 cm from the proximal end.The pusher assembly mid-joint was retracted within the introducer sheath friction lock.The pull wire was retracted from the distal detachment tip (ddt) and the embolization coil was detached from the pusher assembly.Conclusions: evaluation of the returned smart coil revealed that the pusher assembly mid-joint was retracted into the introducer sheath friction lock.If pusher assembly the mid-joint is retracted inside the introducer sheath friction lock, resistance will likely be experienced while advancing the device.Further investigation revealed pusher assembly kinks, a fractured pusher assembly, the pull wire was retracted from the ddt and the embolization coil was detached within its introducer sheath.If the smart coil is forcefully advanced against resistance, damage such as a kinked and fractured pusher assembly may occur.If the pusher assembly fractures, the pull wire will likely retract out of the ddt and the embolization coil will detach.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9492688
Report Number3005168196-2019-02376
Device Sequence Number2981293
Product Code HCG
UDI-Device Identifier00814548015194
UDI-Public00814548015194
Combination Product (Y/N)Y
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/26/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/20/2022
Device Catalogue Number400SMTXSFT0103
Device Lot NumberF80647
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/09/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 11/26/2019
Supplement Date Received by Manufacturer01/06/2020
Initial Report FDA Received Date12/19/2019
Supplement Report FDA Received Date01/16/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age69 YR
Patient Weight63
Date Report Sent to FDA01/01/2005